Kansas, 2010

Hail in Kansas, May 6, 2010

May 6, 2010 · NWS ICT · 4 events in 1 county or zone

An isolated supercell thunderstorm developed just to the north of a warm frontal boundary during the evening hours of May 6th, 2010. This thunderstorm moved just south of Intersate 70 across Central Kansas, producing a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated supercell thunderstorm developed just to the north of a warm frontal boundary during the evening hours of May 6th, 2010. This thunderstorm moved just south of Intersate 70 across Central Kansas, producing a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 5:46 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, May 6, 5:46 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT THU MAY 6 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

STILL TOUGH CALL ON WHEN/WHERE CONVECTION WILL INITIATE. BASED ON
CUMULUS FIELD...BEST BET IN THE FIRST FEW HOURS WILL BE IN THE
VICINITY OF KRSL/KSLN. OTHERWISE BEST CHANCE WILL BE A BIT LATER
WITH THE ARRIVAL OF THE COLD FRONT. CAPPING WILL LIMIT SOUTHERN
EXTENT...SO WILL KEEP KHUT/KICT/KCNU DRY FOR NOW AND UPDATE WHEN
THINGS ARE MORE CERTAIN. OTHERWISE GUSTY WINDS IN WAKE OF THE
FRONT. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT THU MAY 6 2010/

DISCUSSION...
FORECAST CONCERNS...CONVECTIVE CHANCES/SEVERE POTENTIAL
THIS EVENING...AND THEN AGAIN EARLY NEXT WEEK.

A FAIRLY VIGOROUS UPPER SHORTWAVE TROF ACROSS THE NORTHERN
ROCKIES WILL MOVE EAST ACROSS THE NORTHERN PLAINS TONIGHT.
THE SHORT TERM MODELS CONTINUE TO SHOW MODERATE INSTABILITY
ALONG/SOUTH OF THE SURFACE WARM FRONT BY EARLY EVENING. IN
THE ABSENCE OF CLOUDS...STRONG DIURNAL HEATING HAS AIDED IN
THE NORTHWARD MIGRATION OF THE WARM FRONT THIS AFTERNOON...
WHICH WILL BE SITUATED ACROSS CENTRAL KANSAS ABOUT THE TIME
OF CONVECTIVE INITIATION TOWARD 00Z. STORMS THAT DEVELOP
CLOSER TO I-70 WILL LIKELY REMAIN MORE ELEVATED...THOUGH
STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE FOR ORGANIZED
SEVERE STORMS WITH LARGE HAIL. BETTER LOW LEVEL CONVERGENCE
WITHIN THE WARM SECTOR JUST EAST OF THE SURFACE LOW AND
ATTENDANT DRY-LINE/COLD FRONT SHOULD FORCE ADDITIONAL
CONVECTION FURTHER SOUTH INTO PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST KANSAS BY LATE EVENING INTO THE OVERNIGHT HOURS.
SEVERE POTENTIAL COULD CONTINUE FOR A FEW HOURS PAST MIDNIGHT
WITH DAMAGING WINDS BECOMING AN EQUAL RISK AS WELL. THE POST
FRONTAL SURFACE GRADIENT WILL ALSO SUPPORT GUSTY WINDS IN THE
WAKE OF ANY CONVECTION TONIGHT INTO FRIDAY MORNING...AND PLAN
TO EXPAND THE WIND ADVISORY IN TIME AND SPACE.

OTHERWISE...THE RATHER EXPANSIVE MODIFIED CANADIAN AIRMASS IS
STILL ON TRACK TO DROP SOUTH ACROSS THE PLAINS/MIDWEST ON
FRIDAY PROVIDING A COOLISH WEEKEND TO THE AREA. CHANCES FOR
PRECIP LOOK TO RETURN BY SUNDAY AS ELEVATED LIFT AND MOISTURE
DEVELOPS WELL OUT AHEAD OF THE DEVELOPING UPPER TROF BY THAT
TIME OFF THE CALIFORNIA COAST. THE GFS AND ECMWF SEEM TO BE
IN BETTER AGREEMENT ON THE DEVELOPMENT OF A MEAN LONGWAVE
UPPER TROF ACROSS THE WEST BY THE MIDDLE OF NEXT WEEK. THEY
STILL EJECT A LEAD SHORTWAVE ACROSS THE CENTRAL PLAINS ON
MONDAY INTO MONDAY NIGHT...WITH AMPLE MOISTURE/INSTABILITY
AND STRONG DYNAMICS LEADING TO A GOOD CHANCE FOR A POSSIBLE
OUTBREAK OF SEVERE CONVECTION ACROSS THE REGION. THE MOISTURE
MAY BE SHUNTED JUST SOUTH OF THE AREA ON TUESDAY...AS THE
SURFACE FRONTAL BOUNDARY SHIFTS SOUTH INTO OKLAHOMA AND BECOMES
QUASI-STATIONARY...AS THE MAIN UPPER TROF SITS BACK ACROSS THE
FOUR CORNERS OR SOUTHWEST CONUS. THIS FRONT WILL REMAIN THE
FOCUS FOR CONVECTIVE CHANCES INTO MID-WEEK WITH AT LEAST
ELEVATED CONVECTION NORTH OF THE FRONT ACROSS MUCH OF THE AREA.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A LARGE AMOUNT OF UNCERTAINTY TODAY WHERE CONVECTION WILL DEVELOP.
A FRONT WILL DEVELOP ALONG A WEAK WIND SHIFT WHICH EXTENDS FROM
KGBD TO KJLN. A SECOND WIND SHIFT IS MOVING NORTH ACROSS OKLAHOMA
AND AT 18Z WAS LOCATED FROM KLBL-KJWG. THIS SECOND BOUNDARY WILL
GRADUALLY MOVE NORTH.

LOCAL WRF AND NCEP WRF 15Z RUNS BOTH TREND TOWARD CONVECTION
DEVELOPING NEAR KEMP AND ACROSS THE FLINT HILLS. THEN AN MCS MOVES
EAST ACROSS KANSAS AFFECT KRSL BY 06Z AND EXITING THE STATE BY
13Z. THE OTHER NCEP MODELS CONTINUE TO FOCUS ON CENTRAL KANSAS
FOR INITIATION AROUND 00Z.

GIVEN THAT...WROTE TAF FORECASTS THAT TREND MORE TOWARD THE LOCAL
WRF AND RUC SOLUTIONS. WILL INCLUDE NO MORE THAN CB FOR CLOUDS
/VERSUS VCTS/ UNTIL UNCERTAINTY DECREASES.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    52  67  40  64 /  20  10   0  10
HUTCHINSON      49  65  36  63 /  40  10   0  10
NEWTON          51  65  38  62 /  40  10   0  10
ELDORADO        54  67  39  63 /  30  10   0  10
WINFIELD-KWLD   54  69  40  65 /  10  10   0  10
RUSSELL         44  62  33  61 /  50  10   0  10
GREAT BEND      45  63  34  62 /  50  10   0  10
SALINA          48  64  35  62 /  50  10   0  10
MCPHERSON       49  64  36  62 /  50  10   0  10
COFFEYVILLE     59  70  41  64 /  20  10   0  10
CHANUTE         57  68  40  63 /  30  10   0  10
IOLA            57  67  40  62 /  40  10   0  10
PARSONS-KPPF    58  70  40  64 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 AM TO NOON CDT FRIDAY FOR KSZ049-051-052-
068-083-091-092.

WIND ADVISORY FROM 11 PM THIS EVENING TO NOON CDT FRIDAY FOR
KSZ032-033-047-048-050-067-082.

&&
Hazardous weather outlook, May 6, 3:25 PM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT THU MAY 6 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
425 PM CDT THU MAY 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS GENERALLY ALONG
AND NORTH OF HIGHWAY 50. THE PRIMARY RISKS WILL BE LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH. A FEW STRONG
STORMS WITH GUSTY WINDS AND SMALL HAIL COULD AFFECT AREAS AS FAR
SOUTH AS HIGHWAY 400.

STRONG AND GUSTY NORTH WINDS WILL DEVELOP ACROSS MUCH OF CENTRAL
AND SOUTH CENTRAL KANSAS BEHIND A COLD FRONT LATE TONIGHT. PLEASE
REFER TO LATEST WIND ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE GUSTY NORTH WINDS ARE EXPECTED TO LINGER THROUGH FRIDAY
MORNING ACROSS CENTRAL AND MUCH OF SOUTH CENTRAL KANSAS. PLEASE
REFER TO THE LATEST WIND ADVISORY FOR MORE DETAILS.

PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS THE AREA FROM
SUNDAY INTO THE MIDDLE OF NEXT WEEK. SEVERE STORMS WILL BE
POSSIBLE FROM SUNDAY NIGHT THROUGH MONDAY NIGHT ACROSS THE AREA.
THERE IS POTENTIAL THAT SIGNIFICANT SEVERE WEATHER COULD IMPACT
SOME OF THE AREA...PLEASE CHECK LATER FORECASTS AND OUTLOOKS FOR
UPDATES AND FURTHER DETAILS ON THE POTENTIAL SEVERE WEATHER NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL KANSAS
THIS EVENING...GENERALLY ALONG AND NORTH OF HIGHWAY 50.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, May 6, 7:37 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT THU MAY 6 2010

KSZ049-051-070215-
MCPHERSON-SALINE-
837 PM CDT THU MAY 6 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON AND SALINE COUNTIES...

AT 837 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR LINDSBORG...OR 15 MILES SOUTH OF SALINA...AND MOVING NORTHEAST
AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Saline

When
May 6, 8:07 PM CST to 8:10 PM CST
Where
Saline County, 4.37 mi W of Gypsum
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.710, -97.500

Report was from a KAKE Television chaser.

Hail, Saline

When
May 6, 8:07 PM CST to 8:13 PM CST
Where
Saline County, 0.88 mi NW of Gypsum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -97.430

The hail covered the ground.

Hail, Saline

When
May 6, 8:11 PM CST
Where
Saline County, 2.26 mi WNW of Gypsum
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.710, -97.460

Report was from a KAKE Television chaser.

Hail, Saline

When
May 6, 8:17 PM CST
Where
Saline County, 1.28 mi WNW of Gypsum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -97.440

The hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232125, 232127, 232126, 232128.